Corneal toxicity from topical ocular and systemic medications

F. W. Fraunfelder

Research output: Contribution to journalReview article

57 Scopus citations

Abstract

PURPOSE: To review what is known about the adverse effects on the cornea from various classes of medications. New data from previously unreported cases of drug-related corneal toxicity are included. METHODS: Data are garnered from a Medline literature review and from case reports collected by the World Health Organization, the Food and Drug Administration, and the National Registry of Drug-Induced Ocular Side Effects. RESULTS: Aminoglycosides, bisphosphonates, chemotherapeutic medications, cyclooxygenase-2 inhibitors, fluoroquinolones, glaucoma eye drops, topical iodine, nonsteroidal anti-inflammatory eye drops, preservatives in eye drops, retinoids, topical anesthetics, topical steroids, and some herbal medications can cause corneal toxicity in some patients. CONCLUSION: Ophthalmologists need to be aware of potential corneal toxicities that can arise from commonly prescribed medications.

Original languageEnglish (US)
Pages (from-to)1133-1138
Number of pages6
JournalCornea
Volume25
Issue number10
DOIs
StatePublished - Dec 1 2006

    Fingerprint

Keywords

  • Corneal toxicity
  • Drug-induced ocular side effects
  • Herbal medicines
  • Pharmacology

ASJC Scopus subject areas

  • Ophthalmology

Cite this